Alert archive / Mississippi / Flash Flood Warnings in 2008

Flash Flood Warning 123, NWS Jackson, MS

September 9, 2008Humphreys County, Sharkey County, Washington County, Mississippi

NWS Jackson, MS issued this flash flood warning at Sep 9, 2008, 3:50 PM CDT for Humphreys County, Sharkey County, Washington County, Mississippi. It was in force for 70 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 9, 2008, 3:50 PM CDT (20:50 UTC)
Expired
Sep 9, 2008, 5:00 PM CDT
In force
70 min
Issued by
NWS Jackson, MS
Area
Storm-based polygon
Flood severity
None

Counties Humphreys County, MS, Sharkey County, MS, Washington County, MS

The radar

The Jackson/Brandon,MS radar (KDGX), 111 km from the middle of the area, began a volume at 20:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 8.8 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2008-09-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1519 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2008-09-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 26 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1519 J/kg
Mixed-layer CIN
-36 J/kg
Mixed-layer LCL
678 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
26 m²/s²
0-3 km storm-relative helicity
51 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KJAN 092050
FFWJAN
MSC053-125-151-092345-
/O.NEW.KJAN.FF.W.0123.080909T2050Z-080909T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE JACKSON MS
350 PM CDT TUE SEP 9 2008

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  HUMPHREYS COUNTY IN CENTRAL MISSISSIPPI...
  THIS INCLUDES THE CITY OF BELZONI...
  WASHINGTON COUNTY IN NORTHWEST MISSISSIPPI...
  THIS INCLUDES THE CITY OF HOLLANDALE...
  SHARKEY COUNTY IN WEST CENTRAL MISSISSIPPI...

* UNTIL 645 PM CDT

* AT 343 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
  POSSIBLE FLASH FLOODING FROM A THUNDERSTORM OVER THE WARNED AREA. 
  THESE STORMS WERE PRACTICALLY STATIONARY AND BEGINNING TO BUILD
  BACK INTO SOUTHEASTERN WASHINGTON AND NORTHERN SHARKEY

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO DARLOVE...
  ESTILL AND ISOLA

DOPPLER RADAR ESTIMATES THAT 2 TO 3 INCHES OF RAIN HAVE ALREADY 
FALLEN OVER PORTION OF HUMPHREYS COUNTY. ADDITIONAL RAINFALL AMOUNTS 
OF 1 TO 3 INCHES ARE POSSIBLE IN THE WARNED AREA. SOME LOCATIONS 
ACROSS WASHINGTON AND SHARKEY COUNTY CAN NOT TAKE TOO MUCH RAIN AND 
THIS RAINFALL COULD QUICKLY LEAD TO LOCALIZED FLOODING ISSUES.

LAT...LON 3326 9044 3324 9041 3325 9039 3324 9038
      3312 9039 3311 9041 3312 9042 3311 9042
      3293 9091 3328 9091

$$

BANNAN
1 follow-up statement
000 
WGUS74 KJAN 092200
FFSJAN

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
500 PM CDT TUE SEP 9 2008

MSC053-125-151-092210-
/O.CAN.KJAN.FF.W.0123.000000T0000Z-080909T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WASHINGTON MS-HUMPHREYS MS-SHARKEY MS-
500 PM CDT TUE SEP 9 2008

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR SHARKEY...HUMPHREYS
AND WASHINGTON COUNTIES...

LAT...LON 3326 9044 3324 9041 3325 9039 3324 9038
      3312 9039 3311 9041 3312 9042 3311 9042
      3293 9091 3328 9091

$$

BANNAN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this flash flood warning went out at Sep 9, 3:00 PM CDT, 50 minutes earlier.

Area forecast discussion, Sep 9, 3:00 PM CDT, 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
300 PM CDT TUE SEP 9 2008

.DISCUSSION...

NEAR TERM: NO SIGNIFICANT CHANGES ARE NEEDED TO THE FORECAST GRIDS
THROUGH THIS EVENING WITH A WEAK COLD FRONT CURRENTLY DRAPED ACROSS
NRN PORTIONS OF THE FORECAST AREA. VERY MOIST AIR (2.12 PRECIPITABLE
WATER ON 12Z JAN RAOB) IS AVAILABLE ALONG WITH MIXED LAYER CAPES >
1500 J/KG WITH LITTLE CONVECTIVE INHIBITION. STRONG INSOLATION HAS
INCREASED DIFFERENTIAL HEATING NEAR FRONTAL BOUNDARY AND THIS IS
LEADING TO SCATTERED TO NUMEROUS SHOWERS/TSTMS AS WE GO THROUGH
THE AFTN. 0-6KM SHEAR OF 15-20KTS WILL BE SUPPORTIVE OF MULTICELL
CLUSTERS...GIVEN STRENGTH OF INSTABILITY WILL MAINTAIN STRONG
WORDING IN THE HWO.

TONIGHT THROUGH WEDNESDAY NIGHT...THE FRONTAL BOUNDARY WILL STALL
AND BECOME MORE DIFFUSE WITH TIME AND EXPECT RAIN CHANCES TO BE
SMALLER. SUMMER-LIKE HEAT WILL CONTINUE FOR WED AFTN AND ENOUGH
MOISTURE/INSTABILITY WILL BE IN PLACE FOR DIURNAL CONVECTIVE
DEVELOPMENT.

FOR THURSDAY AND BEYOND...IKE IS STILL THE BIG CONCERN AS IT IS
FORECAST TO TRACK ACROSS THE CENTRAL AND WESTERN GULF BEFORE MAKING
LANDFALL AND RECURVING NORTH TO NE IN THE WESTERLIES. IT APPEARS
LANDFALL WILL BE SOMEWHERE ON THE TEXAS COAST...BUT WHAT IKE DOES
AFTER LANDFALL WILL HAVE THE BIGGEST IMPACT ON OUR WEATHER. BASED ON
CURRENT HPC FORECAST AT DAYS 6/7...WESTERN PORTIONS OF THE AREA
COULD EXPECT A RISK FOR HEAVY RAINFALL AND A FEW TORNADOES. SOME
GUIDANCE SUGGESTS IKE COULD TURN A LITTLE MORE SHARPLY TO THE
NORTHEAST AFFECT MORE OF THE AREA SO ALL RESIDENTS IN THE ARKLAMISS
SHOULD KEEP A CLOSE EYE ON IKE FORECAST UPDATES. IN ANY CASE...
EXPECT AN INCREASE IN DEEP MOISTURE THURSDAY/FRIDAY AS MOIST
SOUTHEAST FLOW NORTH OF IKE INCREASES OVER THE FORECAST AREA. THIS
WILL LEAD TO AN INCREASE IN DIURNAL CONVECTIVE CHANCES FOR THOSE
DAYS.

&&

.AVIATION...SHOWERS AND THUNDERSTORMS WILL BRING OCCASIONAL MVFR
CONDITIONS TO GWO/GLH/GTR AND JAN THIS AFTERNOON AND EVENING AS A
SLOW MOVING COLD FRONT DRIFTS SOUTH ACROSS THE AREA. IFR CONDITIONS
WITH 1 TO 2 HUNDRED FOOT CEILINGS WILL BE POSSIBLE VERY EARLY
TOMORROW MORNING IN STRATUS AND FOG OVER MOST SITES./15/

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...NONE.
LA...NONE.
AR...NONE.

&&

EC/15
Hazardous weather outlook, Sep 9, 2:45 PM CDT, 1 hour 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
245 PM CDT TUE SEP 9 2008

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
101945-
ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND-
MADISON LA-FRANKLIN LA-CATAHOULA-TENSAS-CONCORDIA-BOLIVAR-
SUNFLOWER-LEFLORE-GRENADA-CARROLL-MONTGOMERY-WEBSTER-CLAY-LOWNDES-
CHOCTAW-OKTIBBEHA-WASHINGTON-HUMPHREYS-HOLMES-ATTALA-WINSTON-
NOXUBEE-ISSAQUENA-SHARKEY-YAZOO-MADISON MS-LEAKE-NESHOBA-KEMPER-
WARREN-HINDS-RANKIN-SCOTT-NEWTON-LAUDERDALE-CLAIBORNE-COPIAH-
SIMPSON-SMITH-JASPER-CLARKE-JEFFERSON-ADAMS-FRANKLIN MS-LINCOLN-
LAWRENCE-JEFFERSON DAVIS-COVINGTON-JONES-MARION-LAMAR-FORREST-
245 PM CDT TUE SEP 9 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS.

.DAY ONE...TONIGHT AND WEDNESDAY

LOCALLY HEAVY RAINFALL AND A FEW STRONG THUNDERSTORMS CAN BE
EXPECTED THIS AFTERNOON AS A WEAK COLD FRONT PUSHES SOUTHEAST INTO
THE AREA AND INTERACTS WITH A VERY MOIST AND UNSTABLE AIRMASS. WIND
GUSTS OF 40 TO 50 MPH AND SMALL HAIL WILL BE POSSIBLE WITH THE
STRONGEST STORMS. LOCAL RAINFALL AMOUNTS OF ONE TO TWO INCHES WILL
BE POSSIBLE AS WELL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NIGHT

PERSONS IN THE ARKLAMISS SHOULD MONITOR FORECASTS AND ADVISORIES
CONCERNING HURRICANE IKE WHICH WILL BE MOVING INTO THE CENTRAL AND
WESTERN GULF OF MEXICO BY THURSDAY. IKE IS FORECAST TO MAKE LANDFALL
ON THE TEXAS COAST SATURDAY AND THEN WEAKEN AS IT MOVES NORTH
THROUGH EASTERN TEXAS. ON THIS PATH...PORTIONS OF THE OUTLOOK AREA
ALONG AND WEST OF THE MISSISSIPPI RIVER WOULD STAND TO RECEIVE THE
GREATEST IMPACTS FROM IKE.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS...COULD BE NECESSARY FOR PORTIONS OF THE AREA SUNDAY
BASED ON CURRENT FORECAST TRACK OF HURRICANE IKE.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

EC

In the hours before

Special weather statement, Sep 9, 1:19 PM CDT, 2 hours 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
119 PM CDT TUE SEP 9 2008

MSZ028-029-091920-
WEBSTER MS-MONTGOMERY MS-
119 PM CDT TUE SEP 9 2008

SHOWERS AND THUNDERSTORMS WERE PRODUCING VERY HEAVY RAINFALL OVER
NORTHERN MONTGOMERY AND WEBSTER COUNTIES. THE AREA OF HEAVY RAIN
EXTENDS FROM 3 MILES SOUTH OF WINONA TO WALTHAL TO MANTEE. RAINFALL
RATES WERE FROM 1 TO 2 INCHES PER HOUR. HEAVY DOWNPOURS WILL CAUSE
WATER TO COLLECT ON ROADWAYS AND IN OTHER LOW LYING AREAS.

PEOPLE IN MONTGOMERY AND WEBSTER COUNTIES SHOULD MONITOR THIS STORM
CLOSELY.

7
Special weather statement, Sep 9, 1:35 PM CDT, 2 hours 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
135 PM CDT TUE SEP 9 2008

MSZ032-091905-
CHOCTAW MS-
135 PM CDT TUE SEP 9 2008

SHOWERS AND THUNDERSTORMS PRODUCING VERY HEAVY RAINFALL WERE NEARLY
STATIONARY OVER TOLLISON. HEAVY DOWNPOURS WILL CAUSE WATER TO
COLLECT ON ROADWAYS AND IN OTHER POOR DRAINAGE AREAS. RAINFALL RATES
WERE NEAR 2 INCHES PER HOUR...IF RAIN CONTINUES AT THIS RATE FLASH
FLOODING MAY DEVELOP.

PEOPLE IN CENTRAL CHOCTAW COUNTY SHOULD MONITOR THIS STORM CLOSELY.

7

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 9, 1:50 PM CDTFlash Flood WarningJANChoctaw, Montgomery, Webster3 hr

Nearby

Flash Flood Warnings in Mississippi, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.